Ohio, 2003

Flood and Hail in Ohio, March 20, 2003

March 20, 2003 · NWS ILN · 4 events in 3 counties and zones

3 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM EST, 5 hours earlier.

Area forecast discussion, Mar 20, 10:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EST THU MAR 20 2003

SERIES OF S/WS FORECAST TO PIVOT ACROSS AREA NEXT 24 HOURS AS UPPER
LEVEL LOW OVER MID MISSISSIPPI VALLEY PUSHES SLOWLY EAST. SHORT WAVE
ENERGY SHOWN ON WV SAT IMAGERY CURRENTLY OVER EASTERN TN WILL LIFT
NORTH THROUGH THIS AFTERNOON AND GRAZE EASTERN PORTIONS OF FA.
EASTERN FA ALSO IN AREA OF DEEPER MOISTURE SO WILL CONTINUE WITH
HIGH CHANCE POPS FOR THOSE AREAS THIS AFTERNOON. MEANWHILE...BROADER
VORT AXIS WILL PUSH EAST ACROSS WESTERN FA THROUGH THIS AFTERNOON
AND THIS REGION IN AREA OF BETTER INSTABILITIES WITH SFC BASED CAPES
APPROACHING 1000 J/KG THROUGH MID/LATE AFTERNOON. 120 KT 3H JET ALSO
MOVING ACROSS TN VALLEY THIS AFTERNOON WITH FA IN LF QUAD RESULTING
IN SOME ENHANCED UPPER LEVEL DIVERGENCE ACROSS ENTIRE AREA.
THEREFORE...WILL ALSO CONTINUE WITH HIGH CHANCE POPS ACROSS THE
WEST. 12Z ILN SOUNDING HAD WBZ AROUND 6000 FEET AND THIS WILL LIKELY
RISE INTO FAVORABLE HAIL RANGE THROUGH THIS AFTERNOON SO INSTABILITY
SHOULD BE SUFFICIENT ENOUGH TO SUPPORT SOME HAILERS. WILL JUST MAKE
SOME MINOR WORDING ADJUSTMENTS TO CURRENT FORECAST AND WILL BUMP UP
TEMPS A LITTLE IN THE SOUTH.

.ILN...NONE.

LOTT
Hazardous weather outlook, Mar 20, 3:48 AM EST, 11 hours 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE ENTIRE REGION TODAY.
THE ATMOSPHERE SHOULD BE ABLE TO SUPPORT SMALL HAIL IN MOST OF THESE
STORMS...AND A FEW OF THEM COULD PRODUCE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO EARLY FRIDAY.
THESE STORMS MAY PRODUCE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FRANKS

In the hours before

Special weather statement, Mar 20, 11:50 AM EST, 3 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST THU MAR 20 2003

A LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS THE MID
MISSISSIPPI VALLEY THROUGH TONIGHT. AS IT DOES...SOUTHERLY WINDS OUT
AHEAD OF THE LOW WILL PULL WARM AND MOIST AIR INTO THE OHIO VALLEY.
THIS WILL ALLOW THE AIRMASS ACROSS THE REGION TO BECOME UNSTABLE
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE
AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

The radar

The Cincinnati radar (KILN), 16 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Clinton

When
March 20, 3:00 PM EST to 3:04 PM EST
Where
Clinton County, Midland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -83.917

Hail, Madison

When
March 20, 3:44 PM EST to 3:45 PM EST
Where
Madison County, 1 mi N of London
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -83.450

Hail, Madison

When
March 20, 3:47 PM EST to 3:50 PM EST
Where
Madison County, 1 mi E of London
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.433

Flood, Scioto

When
March 20, 6:00 PM EST to 7:00 PM EST
Where
Scioto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain moved across the western part of the county. Several creeks rose out of their banks in the Shawnee State Forest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344511, 5344509, 5344510, 5344512.